Although more research will need to be done to verify initial findings, many researchers are worried about the link between erectile dysfunction drugs and skin cancer. Specifically, the concern is with sildenafil, the clinical name for Viagra, and melanoma, the deadliest skin cancer there is. Every year, melanoma kills about 10,000 people because it is extremely hard to control once it metastasizes, or spreads through the body. Because it is deadly, patients should understand the major risk factors associated with melanoma and discuss sildenafil use with their doctor.
How strong is the link between erectile dysfunction drugs and skin cancer?
In June 2014, The Journal of the American Medical Association published a study that was the first to point out a possible connection between melanoma and sildenafil use. The study used the Harvard-based Health Professionals’ Follow-up Study program to gather self-reported data offered by about 32,000 men. Of these 32,000 men, approximately 1,600 stated that they had used sildenafil. Over the next ten years, the 32,000 men completed health surveys every other year to help doctors track their overall health.
Researchers found that after ten years, the men taking sildenafil were 84 percent more likely to develop melanoma. This is a large number, but it does require a little context because the risk increase is relative. About four out of every 1,000 men not receiving sildenafil developed melanoma over ten years, while those taking sildenafil developed melanoma at a rate equal to about eight out of every 1,000. The risk increase is significant, but the raw numbers aren’t yet alarming enough for patients to immediately halt sildenafil use. Researchers do recommend patients check in with their physicians in case there are other risk factors that may increase their risk even further.
One troubling finding in the study, though, is how sildenafil increases the chances of exacerbating the severity of melanoma. Researchers discovered that the drug mimics a small set of cell signaling behaviors and that these behaviors can make it easier for melanoma to spread. It is fairly concrete evidence that a link between erectile dysfunction drugs and skin cancer does exist, though researchers may debate how strong the link is at the moment.
What should a patient do if they think sildenafil may have caused their melanoma?
While no lawsuits have been filed against Pfizer yet, those who think their melanoma may have been caused by Viagra use are considering legal help. More than 75,000 people are diagnosed with melanoma every year, and the results are often fatal. For this reason, patients should consider exercising their legal rights and consult with an attorney. In the past, Pfizer has faced hundreds of claims for other side effects associated with Viagra, including hearing and vision loss, so it’s clear that this medication has already come under intense legal scrutiny. A pharmaceutical injury attorney might be able to help a patient determine whether or not they have a strong case for compensation, and help represent the patient during rigorous settlement negotiations and, if needed, trial proceedings.